Thank you for your inquiry.
It is certainly true that a variety of unexpected symptoms can occur that are chronologically related to the administration of a vaccine. To get a perspective of how frequently such symptoms can occur, one need only look at the package inserts of the vaccines. These are readily accessible online at the website of the Institute for Vaccine Safety.
However, as with all adverse reactions to medications, many of the associations between the administration of a vaccine or drug and symptoms are coincidental, and not cause and effect related. I could not find, on a literature search, any specific incident similar to the one that occurred in your patient after Pneumovax administration. And it could well be that the shot was not the cause of these symptoms.
Thus, in summary, unusual well-documented reactions to vaccines do occur and can be causally related to the administration of the vaccine, but many such reactions can occur by coincidence. I am not aware of any incident such as the one you described that has been previously reported after the administration of pneumococcal vaccine.
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.